How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16894
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog accidentally took other dogs medicine 500mg

This answer was rated:

My dog accidentally took other dogs medicine 500mg leveltitracetam
JA: I'll do all I can to help. What seems to be the problem with your dog?
Customer: My dog, 16 pounds accifentally took 500 mg. Leveliracetam
JA: Where does your dog seem to hurt?
Customer: He is not hurting right now.
JA: OK. No obvious pain. What is the dog's name and age?
Customer: Newt, 1 year
JA: Is there anything else important you think the Veterinarian should know about Newt?
Customer: Healtjy otherwise

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

I am sorry to hear that Newt ingested a 500mg dose of Keppra (Levetiracetam) which was meant for another of your dogs.
This drug is used as an anti-convulsant medication. It is a fairly safe drug and is often used because it isn't metabolized by the liver, so older dogs seem to tolerate it well.
It should be dosed carefully in dogs that are taking nonsteroidal anti-inflammatories, like Rimadyl.
The usual dose is 5 to 10 mg per pound of body weight (10 to 20 mg/kg) three times daily (every 8 hours).
So 500mgs would be appropriate for a dog 50 to 100 pounds of body weight.
One of the most common side effects of Levetiracetam in dogs is sedation, but we can see nausea and lack of appetite as well.
Since your fellow weighs 16 pounds he took roughly 3 times a usual high dose. Since he is healthy otherwise, not taking any other medications, I would expect that Newt may be quite sedated, but there shouldn't be anything too serious.

You may not truly need to do anything other than keep him away from stairs in case he gets very sleepy and is a bit uncoordinated.
If he is on other medications or has chronic health issues then please let me know and inducing vomiting may be better.

Or if this just happened (less than 1-2 hours ago) and you have fresh (unexpired) 3% hydrogen peroxide you can choose to avoid trouble by inducing vomiting.

Induce vomiting by giving him 3% hydrogen peroxide at a dose of 1 tablespoon orally, or mixed with a little ice cream or bread chunks, then take him out and run him around to get the peroxide fizzing.

If no vomiting in 10 minutes repeat the peroxide dose once.

If he vomits and clears his stomach (vomits until only mucous is brought up) then to relieve the irritation from the peroxide you can give either:

1) Pepcid ac (famotidine) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours

OR

2) Prilosec (omeprazole) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight every 24 hours

These are acid reducers and should help him feel less nauseous.

Please let me know if you have any further questions.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****

Customer: replied 1 month ago.
Thank you for asking, he is doing just fine. Your response made me feel relieved.

I am glad to hear that all is well, thanks for taking the time to update me, Dr. Kara.

Dr. Kara and 2 other Dog Veterinary Specialists are ready to help you